MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-400-10
Medical Device Problem Codes Positioning Failure (1158); Unintended Movement (3026); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/12/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Event reported based on analysis results.Analysis of the pipeline flex embolization device (model: ped-400-10 lot: b146152) found that delivery system was returned within the phenom catheter and extending ~42.8 cm from hub and extending ~1.0 cm from distal tip.The pipeline flex delivery system was then removed from the phenom-27 catheter.The catheter body was found to be accordioned at ~1.5 cm from distal tip.No bends or kinks were found with the pipeline flex pushwire.The distal hypotube was found to be intact and the ptfe pulled back.The proximal bumper, re-sheathing marker and re-sheathing pad were found to be intact.The dps sleeves were found to be damaged.The tip coil was found to be damaged.The proximal end of braid was found to be collapsed.The distal end of braid was found to be opened and frayed.Based on the analysis findings, the customer report of ¿resistance/stuck during delivery¿ was confirmed as the pipeline embolization device was returned stuck within phenom-27 catheter.The returned pipeline flex braid damages (collapsed/frayed) are indicative of high force used.It is likely the damage occurred when the customer attempted to advance the pipeline flex through the phenom catheter against the reported resistance.Possible contributors for resistance are, patient vessel tortuosity or lack of continuous flush during delivery.Based on the device analysis and reported information, the customer¿s report of ¿failure to resheath¿ could not be confirmed and root cause could not be determined.Possible causes for ¿failure to resheath¿ include patient vessel tortuosity, resistance during delivery, delivery system damage, catheter damage, user does not maintain continuous flush, or user re-sheaths more than 2 times.The phenom 27 catheter was continuously flushed with heparinized saline and no damages were found with the returned devices that would have contributed to the event.Information regarding if the device was resheathed more than 2 times was not provided; therefore, any contributing factors could not be assessed.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that the pipeline became stuck in the distal part of the phenom 27 microcatheter.The patient was undergoing pipeline embolization treatment for an unruptured, amorphous aneurysm located in the right ica.The max d iameter and neck diameter were 2mm.The patient¿s vessel tortuosity was moderate.The landing zone was 3.4mm distal and 3.8mm proximal.The access vessel was the right ica, which was 3.89mm in diameter.Dual antiplatelet treatment had been administered.Patient me dical history included a pipeline in left ica, vasospasm, and preeclampsia.It was reported that the doctor pre-shaped the phenom 27 with a gentle curve using a mandrel and steam per the instructions for use (ifu).During advancement of the pipeline, there was significant friction noted as they were coming through the carotid syphon.The goal was to land near ica-terminus but when the doctor noted that the pipeline wasn¿t going to be optimally positioned after partial deployment, they decided to resheath.As they were coming around the clinoidal segment, it became increasingly difficult to resheath.They tried redeploying, but it was completely stuck.The doctor tried pinning the wire while pushing phenom 27 to resheath but it wanted to intussuscept.A continuous flush had been administered.The physician had released the load/slack in the system, but it did not resolve the issue.It was noted that the distal section of the catheter had kinked and accordioned.There had been no damage to the pushwire.It was stated that the placement/positioning was difficult as there was movement and the device missed the landing zone.Only a single pipeline was being used when the movement occurred.The device did not jump during deployment, and the tip of the catheter had not moved.The pipeline was at least 3mm past the aneurysm neck on each side, and no side branches were covered.The pipeline and catheter were replaced.The patient did not experience any injury or complications.The devices were prepared and flushed according to the ifu.Ancillary devices include a 90cm benchmark guide catheter and a traxcess guidewire.
 
Additional Manufacturer Narrative
H6: result code c0702 applies to the event and was excluded from the previous report in error.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
No additional information received.

Brand Name
PIPELINE FLEX
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key11832558
Report Number2029214-2021-00584
Device Sequence Number4242610
Product Code OUT
UDI-Device Identifier00847536015784
UDI-Public00847536015784
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
P100018.S011
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/17/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/15/2024
Device Model NumberPED-400-10
Device Catalogue NumberPED-400-10
Device Lot NumberB146152
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/25/2021
Initial Date Received by Manufacturer 04/29/2021
Supplement Date Received by Manufacturer04/29/2021
Initial Report FDA Received Date05/17/2021
Supplement Report FDA Received Date05/17/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age25 YR